YOUNG OPTOMETRISTS


Log in

Clinical Pearl of the Month🐚 - Unexpected Refractive Change!

26 Mar 2019 5:44 PM | Anonymous


Refraction is the bread and butter of most optometrists’ days. We have the privilege of seeing our patients year after year, usually not expecting more than a 0.25-0.5D change in their prescriptions. Significant or unexpected refractive changes can be a sign of something more complex. In such cases, differential diagnoses can be arrived through logically working through the structures of the eye from the front to the back. Perhaps it is corneal pathology, lenticular changes, retinal change or a mass originating from the orbit.

Here are some things that should be running through your head when you encounter someone with an unexpected change in prescription.

  • Drug-induced refractive changes: Cholinergic drugs can cause accommodative spasm responsible for myopia. Sulfonamides and diuretics can also lead to myopia without accommodative spasm. Some proposed mechanisms of drug-induced refractive error change include changes in hydration of various ocular tissues and contraction and oedema of the ciliary body. Although unpredictable, drug-induced refractive disorders often resolve after treatment cessation. Potential clues: New medications in patient history, correlation of the intake of the drug with noticed visual changes.

  • Binocular vision issues: Poor accommodative flexibility, facility and control may mean the measured refractive error isn’t necessarily a reflection of their true refraction. It is important to perform a cycloplegic refraction or a  careful refraction that ‘pushes plus’. Ensure the underlying binocular vision issues are addressed e.g. through spectacles, vision therapy. Potential clues: Patients are symptomatic of fluctuating vision, Rx changes depending on  time of refraction, changing reflex on retinoscopy.

  • Corneal Ectasias: Corneal ectasias is one of the major conditions that should come to mind when seeing a patient with frequent refractive change. Progressive thinning or distortion of the cornea leads to visual changes. Signs of keratoconus include asymmetric refractive error with high or progressive astigmatism, scissoring reflex on retinoscopy, and reduced spectacle BCVA. Early detection is key. Potential clues: Age of the patient, history of atopy or allergy, eye rubbing, ethnicity and/or family history, frequent changes in spectacle prescription.

  • Diabetes-related changes: Diabetes mellitus can affect lens clarity, as well as the refractive index and accommodative amplitude of the lens. The glucose content in the aqueous humour rises as one’s blood glucose level increases.  The glucose metabolises and causes subsequent changes in osmotic pressure. This may cause an influx of water, which leads to swelling of the lens fibers. The state of lenticular hydration can affect the refractive power of the lens. Patients with uncontrolled diabetes may show transient refractive changes owing to large changes in their blood glucose level. Acute myopic shifts may indicate undiagnosed or poorly controlled diabetes. People with diabetes have a decreased amplitude of accommodation compared to age-matched controls, and presbyopia may present at a younger age in patients with diabetes than in those without.

Join our discussion here at the Young Optometrists NSW/ACT Forum. (please note - you must be a FullYO to access the forum).



Powered by Wild Apricot Membership Software